Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS JSJ

July 10, 2006

NWS JSJ issued this flash flood warning at Jul 10, 2006, 11:48 AM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 11:48 AM CDT (16:48 UTC)
Expired
Jul 11, 2006, 5:00 AM CDT
In force
17 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 101654
FFWSJU
PRC007-021-025-033-041-061-101800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1248 PM AST MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE 

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CAGUAS
     CIDRA
     AGUAS BUENAS
     BAYAMON
     GUAYNABO
     CATANO

* UNTIL 200 PM AST

* AT 1246 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   FLASH FLOODING FROM A SHOWER OR THUNDERSTORM OVER THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN 
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. 
ALSO...MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN.

LAT...LON 1849 6613 1817 6611 1816 6616 1844 6616

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:30 AM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jul 10, 2:30 AM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST MON JUL 10 2006

.DISCUSSION...
TROPICAL WAVE INTERACTION GENERATING QUITE A BIT OF ACTIVITY MOSTLY
OVER WATER EAST AND NORTH OF PUERTO RICO. HOWEVER...THE VIRGIN
ISLANDS AS WELL AS THE EASTERN HALF OF PUERTO RICO GETTING THEIR
SHARE OF WEATHER. SHOWERS WILL REMAIN RATHER NUMEROUS TODAY ACROSS
THE ENTIRE AREA AND THUNDERSTORMS DEFINITELY SCATTERED. PERIODS OF
LOCALLY HEAVY BUT FAST MOVING SHOWERS WILL BE EXPECTED TO CONTINUE
TODAY BUT SWITCHING TO THE WEST HALF OF THE ISLAND BY LATE MORNING
AND EARLY AFTERNOON. URBAN FLOODING WOULD BE THE MOST OBVIOUS RISK
TODAY WITH THE HEAVIER SHOWERS. EVEN THOUGH THE UPPER TROUGH IS
FORECAST TO RETREAT NORTHWEST EFFECTS WILL STILL BE NOTICEABLE.
DRIER WEATHER IN STORE FOR TONIGHT THROUGH WEDNESDAY MORNING.
SHOWERS AND ISOLATED THUNDERSTORMS WILL STILL OCCUR BUT JUST WHAT IS
CONSIDERED THE NORMAL CLIMATE ACTIVITY. STRONGER WAVE TO APPROACH ON
WEDNESDAY AND POTENTIALLY BRING ACTIVE WEATHER FOR WEDNESDAY NIGHT
INTO THURSDAY. MODIFIED FORECAST TO ACCOUNT FOR MORE WEATHER ON
THURSDAY SINCE GUIDANCE SUGGESTS WAVE IS TO MOVE WEST NORTHWEST AND
TO AFFECT THE LOCAL AREA.

&&

.SYNOPSIS...
AT THE LOW LEVELS WE HAVE THE TROPICAL WAVE WITH AXIS TRACKING
ACROSS 66 WEST OR OVER PUERTO RICO EARLY THIS MORNING BASED ON 88D
CELL MOTION. WAVE IS INTERACTING WITH UPPER LEVEL TROUGH ORIENTED
FROM SOUTHEAST TO NORTHWEST ACROSS HISPANIOLA. UPPER TROUGH IS
FORECAST TO DRIFT FURTHER NORTHWEST AND ALSO WEAKEN THROUGH THIS
EVENING.  TROPICAL WAVE WILL CONTINUE ITS WAY INTO HISPANIOLA WITH
HIGH PRESSURE BUILDING AND PREVAILING THROUGH WEDNESDAY. NEXT
TROPICAL WAVE EAST OF THE WINDWARD ISLANDS SHOULD BE EXPECTED
WEDNESDAY INTO THURSDAY BRINGING ACTIVE WEATHER FOR THE U.S. VIRGIN
ISLANDS AND PUERTO RICO.

&&

.MARINE...
WINDS ARE INCREASING ACROSS THE LOCAL AREA AS THE WAVE PROGRESSES.
88D VAD DEPICTING 20 KTS. NAVY WAVE MODEL MAINTAINING 6-8 FEET SEAS
ACROSS ATLANTIC AND CARIBBEAN WATERS THROUGH WEDNESDAY..SITUATION
WHICH WAS HANDLE WELL BY PREVIOUS FORECAST. MAIN CONCERN ARE THE
GUSTY WINDS AT 30 KTS ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS
SURROUNDING THE LOCAL WATERS. SMALL CRAFT ADVISORIES ARE IN PLACE.

&&

.AVIATION...
ACTIVE WEATHER TODAY AS THE WAVE CONTINUES ITS WESTWARD TRACK. FROM
DOMINICAN REPUBLIC TO CENTRAL PUERTO RICO WEATHER CONDITIONS WILL
DETERIORATE DURING THE MORNING WITH SHOWERS AND THUNDERSTORMS
BECOMING MORE WIDESPREAD OVERLAND BY AFTERNOON WITH CEILINGS AND
VISIBILITIES OCCASIONALLY BELOW 1 THOUSAND FEET AND 3 MILES. SAHARAN
DUST SHOULD WORKED ITS WAY IN AS THE SUBSIDENCE SETS BEHIND THE WAVE
TONIGHT INTO TUESDAY.

&&

.HYDROLOGY...
RIVERS LEVELS SO FAR WITHIN NORMAL RANGE. SHOWERS AND THUNDERSTORMS
MOVING WEST AT LEAST AT 20 KTS WHICH IS NOT IDEAL FOR FLASH
FLOODING. HOWEVER...ONCE THE WAVE AXIS MOVES OVER THE MONA PASSAGE
THE SOUTHEAST FLOW IN THE LOW LEVELS WILL CONTINUE TO ADVECT SHOWERS
AND THUNDERSTORMS ACROSS THE EAST AND SOUTHEAST AND IS SPITE OF THE
FAST MOTION...TRAIN ECHO EFFECTS WILL CAUSE LOCALIZED HEAVY RAINFALL
THAT COULD INDUCE SMALL STREAM AND URBAN FLOODING. SO FAR RAINFALL
AMOUNTS OVER LAND THROUGH 330 AM LESS THAN ONE INCH...BUT THIS
SCENARIO COULD CHANGE AS ADDITIONAL BANDS OF SHOWERS AND
THUNDERSTORMS MOVE OVER THE EASTERN HALF OF THE ISLAND. FOR THE U.S
VIRGIN ISLANDS URBAN AND SMALL STREAM FLOODING WITH SOME OF THE
HEAVIER SHOWERS. USGS GAGES SHOWED AMOUNTS OF LESS THAN A QUARTER OF
AN INCH SO FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  90  78 /  70  40  40   0
STT  85  77  86  77 /  70  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

RM
Hazardous weather outlook, Jul 10, 5:00 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON JUL 10 2006

PRZ001>013-AMZ710>750-111000-
600 AM AST MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A PASSING TROPICAL WAVE WILL BRING NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS TO MUCH OF PUERTO RICO AND THE
SURROUNDING ISLANDS TODAY. GUSTY WINDS AND MINOR FLOODING ARE LIKELY
WITH THESE SHOWERS...HOWEVER...DUE TO THE ANTICIPATED QUICK MOVEMENT
OF THESE SHOWERS...NO WIDESPREAD FLOODING IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...DRIER WEATHER IS EXPECTED TUESDAY AND
WEDNESDAY WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED
ACROSS THE ISLANDS. ANOTHER STRONGER TROPICAL IS EXPECTED TO REACH
THE LOCAL AREA LATE WEDNESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION TODAY.

VIZ001-002-AMZ710>730-111000-
600 AM AST MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A PASSING TROPICAL WAVE WILL BRING NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS TO THE U.S. VIRGIN ISLAND THROUGH
THE MORNING HOURS. CLEARING SKIES ARE EXPECTED THIS AFTERNOON. GUSTY
WINDS AND MINOR FLOODING ARE LIKELY WITH THESE SHOWERS...HOWEVER...
DUE TO THE ANTICIPATED QUICK MOVEMENT OF THESE SHOWERS...NO
WIDESPREAD FLOODING IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...DRIER WEATHER IS EXPECTED TUESDAY AND
WEDNESDAY WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED
ACROSS THE ISLANDS. ANOTHER STRONGER TROPICAL IS EXPECTED TO REACH
THE LOCAL AREA LATE WEDNESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

SR

In the hours before

Local storm report, Jul 10, 6:24 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
724 AM AST MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     FLOOD            RIO GRANDE              18.38N 65.84W
07/10/2006                   RIO GRANDE         PR   BROADCAST MEDIA

            SMALL STREAM GALATEO WAS REPORTED OUT OF ITS BANKS AT THE
            GALETO BRIDGE.

&&

RMOJICA
Local storm report, Jul 10, 6:25 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
725 AM AST MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HEAVY RAIN       NAGUABO                 18.21N 65.74W
07/10/2006  E0.00 INCH       NAGUABO            PR   BROADCAST MEDIA

            RIVER RIO BLANCO LEVEL WAS REPORTED RISING STEADILY.

&&

RMOJICA
Local storm report, Jul 10, 6:26 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
726 AM AST MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HEAVY RAIN       FAJARDO                 18.33N 65.66W
07/10/2006  E0.00 INCH       FAJARDO            PR   BROADCAST MEDIA

            RIVER CILITOS LEVEL WAS RISING STEADILY AT THE TRAFFIC
            LIGHT ON HIGHWAY 3.

&&

RMOJICA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:33 AM CDTFlash Flood WarningJSJ19 hr
Jul 10, 6:53 AM CDTFlash Flood WarningJSJ18 hr
Jul 10, 7:21 AM CDTFlash Flood WarningJSJ19 hr
Jul 10, 8:22 AM CDTFlash Flood WarningJSJ19 hr
Jul 10, 8:54 AM CDTFlash Flood WarningJSJ19 hr
Jul 10, 11:00 AM CDTFlash Flood WarningJSJ18 hr
Jul 10, 3:41 PM CDTFlash Flood WarningJSJ18 hr
Jul 10, 5:22 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.